Tornadoes · United States · Florida · 2007

EF0 tornado, Callahan, Florida, March 2, 2007

This EF0 tornado ran 1.2 miles across Nassau County on March 2, 2007, touching down at 5:25 AM EST and reaching 100 yards wide. It killed nobody, and did $30,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
March 2, 2007
Touchdown
5:25 AM EST (10:25 UTC)
Lifted
5:30 AM EST (10:30 UTC)
On the ground
5 minutes
Path length
1.2 miles (1.9 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$30,000
County
Nassau County
Touchdown point
30.532, -81.802
Lift-off point
30.526, -81.799
Record number
0703020425-01

What the Weather Service recorded

A large low pressure center generated severe weather across north Florida on the night of the 1st-2nd March.

Three single wide mobile homes with significant damage to siding, minor roof damage and damage to steps, fences, etc. Used EF Scale - Damage Indicator (DI) MHSW with a Degree of Damage (DOD) #2 to the structures. Several Small farm buildings and sheds were moved or blown over with large tractors and equipment inside. For these I used a DI of SBO and DOD #7. By crossing the two determined an EF-0 Scale rating with 80 mph wind speeds most likely.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

33 minutes of warning. NWS JAX issued a tornado warning for this county at 09:52 UTC, 33 minutes before the tornado touched down, in force until 10:30 UTC.

The county was under a tornado watch, issued at 06:05 UTC and running to 13:00 UTC.

Issued (UTC)ExpiredProductOffice
22:00 UTC06:05 UTCTornado WatchJAX
06:05 UTC13:00 UTCTornado WatchJAX
09:52 UTC10:30 UTCTornado WarningJAX
10:24 UTC11:15 UTCSevere Thunderstorm WarningJAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 05:40 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the tornado touched down at Mar 2, 2:20 AM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Mar 2, 2:20 AM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 AM EST FRI MAR 2 2007

...TORNADO WATCH 52 IN EFFECT UNTIL 8 AM...

.SHORT TERM...SQUALL LINE NOW ENTERING THE NORTHWEST PORTIONS OF
THE FORECAST AREA WITH A SOLID LINE OF CONVECTION STRETCHING
SOUTHWEST AND POISED TO ENTER APALACHEE BAY WITHIN THE NEXT HOUR.
INSTABILITY ALONG THE LINE HAS BEEN MUCH GREATER THAN MODEL
PROJECTIONS AND HAS ACTUALLY INCREASED WITHIN THE PAST FEW HOURS
TO BETWEEN 1000 AND 1500 J/KG. THIS...ALONG WITH STRONG DIFFLUENT
SIGNATURE ALOFT SHOULD BE MORE THAN ENOUGH TO MAINTAIN CURRENT
THUNDERSTORM ACTIVITY AS IT PROGRESSES THROUGH THE FORECAST AREA.
AS FAR AS THE SHEAR...06Z CHS SOUNDING CONFIRMS SHORT TERM MODEL
PROJECTIONS OF EXTREMELY HIGH 0-3 KM HELICITY VALUES IN EXCESS OF
500 M2/S2 ALONG THE NORTHEAST FLORIDA AND SOUTHEAST GEORGIA
EASTERN ZONES. FEEL THIS LOCAL MAXIMUM WILL SHIFT OFFSHORE WITH THE
APPROACHING SQUALL LINE BUT MORE THAN ENOUGH LOW LEVEL SHEAR
REMAINING TO SUPPORT THE CONTINUED THREAT OF TORNADOES.

AS THE LINE SAGS SOUTH THROUGH THE MID MORNING HOURS...THE 850 MB
JET WILL GRADUALLY WEAKEN BUT STILL REMAIN AROUND 40 KNOTS.
LIKEWISE HELICITY WILL DECREASE BUT ENOUGH RESIDUAL TO WARRANT THE
CONTINUED MENTION OF STRONG TO SEVERE THUNDERSTORMS. BY
00Z...MODELS INDICATE NORTHERLY WINDS WILL HAVE MADE IT INTO
SOUTHERN SECTIONS OF THE FORECAST AREA WITH SEVERE THREAT SHIFTING
SOUTH OF THE AREA. 40 KNOT JET WILL REMAIN OVER SOUTHERN
SECTIONS...BUT WITH MORE STABLE FLOW AND CLOUD COVER...WOULD NOT
EXPECT MUCH OF THIS TO MIX DOWN.

AS FRONT STALLS...DEEP LAYER MOISTURE WILL EXIT THE AREA...BUT A
SATURATED COLUMN WILL REMAIN BETWEEN 850MB AND 700MB. OMEGA VALUES
ARE HIGH DURING THIS PERIOD DUE MAINLY TO THE CONTRIBUTION FROM
ADIABATIC OMEGA BETWEEN THE 300K AND 305K SURFACES. THIS WILL
WARRANT THE CONTINUED MENTION OF SCATTERED SHOWERS ACROSS THE AREA
WITH A RAW DAY IN STORE WITH NORTHERLY WINDS FOR LOCATIONS SOUTH
OF INTERSTATE 10.

UPPER LEVEL KICKER FINALLY ARRIVES BY SUNDAY MORNING...PUSHING
PRECIP AXIS SOUTHWARD AND BRINGING MUCH DRIER AIR TO THE REGION.

.LONG TERM...A MUCH NEEDED RESPITE AFTER ALL THE SOUTHEAST SEVERE
WX WITH HIGH PRESSURE REMAINING IN CONTROL WELL INTO NEXT WEEK.
TEMPERATURES LOOK TO TAKE QUITE A DIP WITH OVERNIGHT LOWS IN THE
LOWER 30S OVER THE GEORGIA PORTION BY MONDAY MORNING. FREEZE
WARNINGS HAVE BEGUN ONCE AGAIN FOR THIS AREA AND WATCH MAY BE
REQUIRED LATER THIS WEEKEND.

&&

.AVIATION...HAVE TRIED TO NARROW DOWN TIMING OF SQUALL LINE IN
LATEST SET OF TAFS...BUT MAY NEED TO CONTINUE TO SLIGHTLY ADJUST.
HAVE INCLUDED SVR WIND GUSTS IN TSTMS IN KSSI TAF...WITH NEAR SVR
FOR KJAX AND KCRG...ALONG WITH IFR CIGS/VSBYS IN TSTMS. WIND SHEAR
CONTINUES OVER THE AREA...AND THIS SHOULD CONTINUE THRU THE MORNING
HOURS. THANX FOR COORD CHS

&&

.MARINE...FCST APPEARS TO BE PANNING OUT...WITH WIND GUSTS AROUND
30 KTS IN THE OFFSHORE WATERS. WILL EVALUATE PRIOR TO ISSUANCE...
BUT OCCASIONAL GUSTS TO GALE FORCE SHOULD COVER THE SITUATION.
WINDS ARE PROGGED TO RAPIDLY DROP OFF TONIGHT...BUT WILL NEED TO
EXTEND LENGTH OF ADVISORIES A FEW MORE HOURS.

&&

.FIRE WEATHER...NO FIRE WX CONCERNS UNTIL SAT...WHEN DRY AIR REALLY
STARTS TO FILTER INTO THE N 2/3 OF THE AREA. PRESENT INDICATIONS ARE
THAT ENUF DRY AIR MAY MIX DOWN TO THE SFC TO NECESSITATE A FIRE WX
WATCH FOR THE N SUWANNEE VALLEY...BUT THERE IS ENUF UNCERTAINTY TO
WAIT ONE MORE PACKAGE BEFORE DOING THIS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  67  41  67  41 /  70   0  20  20
SSI  66  49  65  49 /  70  40  20  20
JAX  71  46  65  47 /  70  50  30  30
SGJ  75  52  64  51 /  70  70  40  30
GNV  73  48  64  45 /  70  60  40  30
OCF  74  50  65  46 /  60  60  50  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...

FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 4 PM THIS AFTERNOON FOR ALTAMAHA
     SOUND GA TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY UNTIL 11 AM THIS MORNING FOR ALTAMAHA
     SOUND GA TO FLAGLER BEACH FL OUT 20 NM.

&&

DEESE/CARROLL/TRABERT/SHASHY/HURLBUT
Hazardous weather outlook, Mar 2, 5:10 AM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
510 AM EST FRI MAR 2 2007

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-021100-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
510 AM EST FRI MAR 2 2007

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...REST OF TONIGHT...

...TORNADO WATCH NUMBER 52 IS IN EFFECT UNTIL 8 AM...

...A MODERATE RISK OF SEVERE WEATHER WILL CONTINUE OVERNIGHT ACROSS
SOUTHEAST GEORGIA AND EXTREME NORTHEAST FLORIDA...

.DISCUSSION...
A SQUALL LINE WILL CONTINUE TO PROGRESS TO THE SOUTHEAST ACROSS
NORTH FLORIDA AND EXTREME SOUTHEAST GEORGIA THROUGH THE MORNING. THE
MAIN THREATS FROM THIS ACTIVITY WILL BE DAMAGING WINDS UP TO 70 MPH
AND TORNADOES. ANY TORNADOES THAT FORM WILL BE CAPABLE OF BECOMING
STRONG TO VIOLENT WITH EXTENDED DAMAGE PATHS.

DAMAGING TORNADOES HAVE ALREADY OCCURRED OVER PORTIONS SOUTHEASTERN
ALABAMA AND CENTRAL GEORGIA THURSDAY AFTERNOON AND EVENING. PERSONS
WITH NOAA ALL HAZARDS WEATHER RADIOS SHOULD ENSURE THEIR RADIO IS IN
GOOD WORKING ORDER AND SET TO ALARM THIS OVERNIGHT. MONITOR LOCAL
MEDIA FOR POSSIBLE WARNINGS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A SQUALL LINE WITH ISOLATED STRONG TO SEVERE THUNDERSTORMS SHOULD BE
PUSHING THROUGH NORTHEAST FLORIDA DURING THE FRIDAY MORNING
HOURS...WITH THE SEVERE WEATHER THREAT DIMINISHING THROUGH THE DAY.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS REQUESTED
UNTIL THE POSSIBILITY OF SEVERE WEATHER DIMINISHES LATER THIS
MORNING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

DEESE/SEC

In the hours before

Special weather statement, Mar 2, 4:21 AM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
421 AM EST FRI MAR 2 2007

GAZ136-152-021000-
BRANTLEY-WAYNE-
421 AM EST FRI MAR 2 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR BRANTLEY AND WAYNE
COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 500 AM EST...

AT 421 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS OVER SOUTHWESTERN WAYNE COUNTY AND WESTERN BRANTLEY
COUNTY...MOVING EAST AT 50 MPH. THESE STRONG THUNDERSTORMS WILL
AFFECT AREAS AROUND SCREVEN...RAYBON...NAHUNTA...HORTENSE...
WAYNESVILLE...BROADHURST...AT KINSON AND GARDI THROUGH 500 AM EST.
HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

THE AREA REMAINS UNDER A TORNADO WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

WOLF
Special weather statement, Mar 2, 4:37 AM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
437 AM EST FRI MAR 2 2007

FLZ021-022-021015-
COLUMBIA-SUWANNEE-
437 AM EST FRI MAR 2 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN SUWANNEE
AND SOUTHERN COLUMBIA COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 515 AM EST...

AT 437 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES WEST OF MCALPIN...OR 10 MILES
NORTHEAST OF MAYO...MOVING EAST AT 35 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND OBRIEN...MCALPIN...FIVE POINTS...LAKE
CITY...COLUMBIA...WATERTOWN AND LULU THROUGH 515 AM EST. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS. IF FURTHER INTENSIFICATION OCCURS
A WARNING MAY BE REQUIRED.

THE AREA REMAINS UNDER A TORNADO WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Mar 2, 4:44 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
444 AM EST FRI MAR 2 2007

FLZ024-025-021030-
DUVAL-NASSAU-
444 AM EST FRI MAR 2 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU AND DUVAL
COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 530 AM EST...

AT 444 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST
OF KINGS FERRY TO 21 MILES WEST OF BRYCEVILLE...MOVING EAST AT 40
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND KINGS
FERRY...HILLIARD...CALLAHAN...RATLIFF...BRYCEVILLE...YULEE...
JACKSONVILLE INTERNATIONAL AIRPORT...NORMANDY...RIVERSIDE AND
OCEANWAY THROUGH 530 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS. IF FURTHER INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

THE AREA REMAINS UNDER A TORNADO WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Mar 2, 5:00 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
500 AM EST FRI MAR 2 2007

FLZ021-022-030-021030-
COLUMBIA-SUWANNEE-UNION-
500 AM EST FRI MAR 2 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR UNION...SOUTHERN
SUWANNEE AND SOUTHERN COLUMBIA COUNTIES FOR STRONG WINDS...SMALL
HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 530 AM EST...

AT 500 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 12 MILES WEST OF COLUMBIA...OR 10 MILES
NORTHWEST OF ICHETUCKNEE SPRINGS STATE PARK...MOVING EAST AT 50 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND COLUMBIA...
LULU...LAKE BUTLER AND JOHNSTOWN THROUGH 530 AM EST. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS. IF FURTHER INTENSIFICATION OCCURS
A WARNING MAY BE REQUIRED.

THE AREA REMAINS UNDER A TORNADO WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Mar 2, 5:02 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
502 AM EST FRI MAR 2 2007

FLZ022-023-021030-
BAKER-COLUMBIA-
502 AM EST FRI MAR 2 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR BAKER AND COLUMBIA
COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 530 AM EST...

AT 502 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 12 MILES WEST OF OLUSTEE...OR OVER LAKE
CITY...MOVING EAST AT 50 MPH. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND OLUSTEE...SANDERSON...GLEN SAINT MARY AND
MACCLENNY THROUGH 530 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS. IF FURTHER INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

THE AREA REMAINS UNDER A TORNADO WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Special weather statement, Mar 2, 5:04 AM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
504 AM EST FRI MAR 2 2007

GAZ165-166-021045-
COASTAL CAMDEN-INLAND CAMDEN-
504 AM EST FRI MAR 2 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CAMDEN COUNTY FOR
STRONG WINDS AND SMALL HAIL VALID UNTIL 545 AM EST...

AT 504 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTH OF COLESBURG...OR 6 MILES
NORTHWEST OF KINGSLAND...MOVING EAST AT 50 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND KINGSLAND...COLESBURG...
HARRIETTS BLUFF...KINGS BAY BASE AND DUNGENESS THROUGH 545 AM EST.
HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

THE AREA REMAINS UNDER A TORNADO WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

WOLF

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jacksonville, FL (KJAX), 00:00Z

10.4 hours before the tornado, 10 km from the path. March 2, 2007.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2007-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1205 joules per kilogram, CIN -22, lifted condensation level 693 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jacksonville, FL at 00:00Z on 2007-03-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 330 square meters per square second, 0 to 6 km bulk shear 68 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1205 J/kg
Mixed-layer CIN
-22 J/kg
Surface CAPE
472 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
68 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
330 m²/s²
0-3 km storm-relative helicity
429 m²/s²
Significant tornado parameter
3.0
Supercell composite
12.6
0-3 km lapse rate
6.6 K/km

Open this sounding in Storm Lab

Jacksonville, FL (KJAX), 12:00Z

1.6 hours after it, 10 km from the path. March 2, 2007.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2007-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -11170, lifted condensation level 661 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jacksonville, FL at 12:00Z on 2007-03-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 5 square meters per square second, 0 to 6 km bulk shear 69 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-11170 J/kg
Surface CAPE
3356 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
69 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.7
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

The radar

The Jacksonville radar (KJAX), 11 km away, was scanning. The volume nearest the touchdown began at 10:26 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
10:20 UTCTSTM WND DMG3 Sse CallahanNassau, FLTREE DOWN ON A HOUSE AT 44219 CROSS CREEK BLVD. REPORTED BY CBS TV 47 METEOROLOGIST.
10:20 UTCTORNADO3 Sse CallahanNassau, FLTORNADO RATED AT EF-0 WITH 100 YARD WIDE AND 1/4 MILE LONG TRACK. ESTIMATED WINDS OF 80 MPH. 3 MOBILE HOMES DAMAGED. SHEDS DAMAGED. LARGE AMOUNT OF DEBRIS.
10:35 UTCTSTM WND DMG3 Se CallahanNassau, FLNUMEROUS TREES AND POWERLINES DOWN ALONG CHURCH RD EAST OF U.S. 1

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2007 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

The other tornadoes of March 2, 2007

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 22:10 AM ESTEF0Jefferson, FL2.350$10,000
March 22:20 AM ESTEF0Aiken, SC4.980
March 22:36 AM ESTEF1Madison, FL3.050$5,000
March 22:55 AM ESTEF0Lowndes, GA2.050$10,000
March 24:00 AM ESTEF0Suwannee, FL0.1100$10,000
March 28:40 AM ESTEF0Carteret, NC0.110$1,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.